South Korean health authorities confirmed on Monday the country’s first official death from a COVID-19 vaccine. The deceased, a man in his thirties, died last Wednesday after being diagnosed and admitted for thrombosis with thrombocytopenia syndrome (TTS), a rare side-effect of the Oxford–AstraZeneca COVID-19 vaccine as reported by Arirang TV.
The man, who had received the vaccine in late May, suffered from severe headaches and nausea nine days following his inoculation. In a press conference, Korea Disease Control and Prevention Agency commissioner Jeong Eun-kyeong said meetings were held to investigate deaths following inoculation, of which there were 224. Out of them, 210 were determined not be linked to the vaccination, while 13 other cases remain under investigation.
Jeong added people who received any dose of the vaccine should watch out for symptoms of TTS, including headaches, blurred vision, vomiting, shortness of breath and abdominal pain.
South Korea currently administers the Oxford-AstraZeneca, Pfizer-BioNTech and Janssen COVID-19 vaccines, but limits the usage of the AstraZeneca shot to those over the age of 30 due to concerns of TTS. 7.9% of the country is fully vaccinated against COVID-19 and 29.2% received a first dose.